Alert archive / Oklahoma / Flash Flood Warnings in 2000

Flash Flood Warning 38, NWS Norman, OK

October 26, 2000Jackson County, Tillman County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 26, 2000, 7:16 AM CDT for Jackson County, Tillman County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 26, 2000, 7:16 AM CDT (12:16 UTC)
Expired
Oct 26, 2000, 10:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jackson County, OK, Tillman County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 261217
FFWOUN
OKC065-141-261515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
716 AM CDT THU OCT 26 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA
  WESTERN TILLMAN COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1015 AM CDT

* AT 713 AM CDT...DOPPLER RADAR INDICATED THAT VERY HEAVY RAIN HAS
FALLEN OVER MUCH OF THE SOUTHERN HALF OF JACKSON COUNTY AND WESTERN
PORTIONS OF TILLMAN COUNTY. RADAR ESTIMATES OF 3 TO 5 INCHES ARE
COMMON...MAINLY JUST SOUTH OF ALTUS IN THE ELMER AND HUMPHREYS AREA.
MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE INTO THE MID MORNING
HOURS ACROSS THE WARNING AREA.

* LOCATIONS IN THE WARNING INCLUDE ALTUS...ELMER...HUMPHREYS...
OLUSTEE AND TIPTON

EXCESSIVE RUNOFF FROM THE RAINS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS
AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3445 9957 3444 9932 3432 9917 3458 9896
          3469 9948

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 4:00 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 26, 4:00 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT THU OCT 26 2000

MORE ONGOING PRECIP THIS MORNING RELATED TO TRAILING EDGE OF UPPER
TROUGH/JET MAX. THINKING IS THAT THIS ROUND WILL BE MAINLY A MORNING
EVENT WITH MAYBE A FEW WIDELY SCATTERED AREAS REMAINING IN THE SE BY
AFTERNOON.  THEREFORE EXPECT SOME RECOVERY OF AIRMASS THIS AFTERNOON
...AT LEAST ENOUGH TO ALLOW TEMPS TO CLIMB BACK ABOVE 70 DEGREES.

GUIDANCE INDICATES ANOTHER JET MAX PUSHING ACROSS WEST TEXAS FROM
THE SOUTHWEST BY LATE AFTERNOON.  THIS WILL LIKELY GENERATE ANOTHER
ROUND OF RW/TRW FOR THIS EVENING/TONIGHT...WHICH WILL THEN ADVECT
ACROSS THE CWA.

WILL GO WITH A FAIRLY QUIET DAY ON FRIDAY BETWEEN SYSTEMS BUT WILL
KEEP SLIGHT CHANCE POPS GOING AS MODELS GENERATE SOME SCATTERED
PRECIP.  SINCE JUICY AIRMASS REMAINS OVER THE AREA IN LOW LEVELS AND
WE ARE IN GENERAL SW FLOW ALOFT WITH NO REALLY STRONG SHORT WAVE
RIDGE TO SHUT THINGS DOWN COMPLETELY...IT IS HARD TO GO COMPLETELY
DRY.  FRIDAY NIGHT THE LOW LEVEL JET DEVELOPS AND WILL COUNT ON SOME
WAA TYPE PRECIP ACROSS THE AREA.

NEW AVN SUPPORTS LAST NIGHTS MRF IN SWINGING AN INTENSE NEGATIVE
TILT TROUGH ACROSS THE AREA SATURDAY.  CANADIAN AGREES...BUT IS A
BIT SLOWER. THERE SHOULD BE A LARGE AREA OF WAA AHEAD OF TROUGH IN
BROAD UPPER DIVERGENT REGION AS TROUGH MOVES IN...SO LIKELY WORDING
FOR PRECIP ON SATURDAY WILL BE CONTINUED.

SHOULD FINALLY DRY OUT SUN/MON BEFORE NEXT SYSTEM AFFECTS THE AREA
ON TUESDAY. DO NOT EXPECT MUCH COOLING AFTER THE SATURDAY SYSTEM
MOVES OUT.  IN FACT...WESTERLY FLOW BEHIND LIFTING TROUGH WILL HELP
KEEP DAYTIME TEMPS MILD AND A DECENT AMOUNT OF SUNSHINE MIGHT
FINALLY BE IN STORE.

FCSTID = 33/DLF
OKC   72  60  74  60 /  80  50  20  40
HBR   75  62  76  62 /  80  50  20  40
SPS   75  62  76  62 /  80  50  20  40
GAG   75  59  74  60 /  20  40  20  40
PNC   72  60  74  60 /  8I0  40  20  40
DUA   72  62  76  62 /  70  40  20  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Oct 26, 6:55 AM CDT, 21 minutes before
OKZ004>048-050>052-TXZ083>090-261430-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
655 AM CDT THU OCT 26 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
PORTIONS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THIS RISK
AREA IS WEST OF A LINE EXTENDING FROM SAYRE...TO ALTUS...TO SEYMOUR
TEXAS. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE DAMAGING WIND
GUSTS AND LARGE HAIL.

DISCUSSION...ANOTHER IN A SERIES OF UPPER LEVEL DISTURBANCES WILL
MOVE INTO WEST TEXAS LATE THIS AFTERNOON. AHEAD OF THIS
DISTURBANCE...A MOIST AND UNSTABLE ATMOSPHERE IS EXPECTED TO EXIST
OVER MUCH WEST TEXAS INTO SOUTHWEST OKLAHOMA. ALTHOUGH THIS ACTIVITY
MAY START OUT AS CELLULAR IN NATURE...IT IS EXPECTED TO FORM INTO A
SQUALL LINE DURING THE EVENING...AND THEN MOVE INTO THE SLIGHT RISK
AREA. DAMAGING WIND GUSTS WILL BE POSSIBLE ALONG WITH LEADING EDGE
OF THE STORMS. IT IS ANTICIPATED THAT THE ACTIVITY WILL WEAKEN BELOW
SEVERE LEVELS BEFORE IT MOVES EAST OF THE SLIGHT RISK AREA.
HOWEVER...THE POSSIBILITY FOR MORE HEAVY RAIN WILL EXIST AGAIN
ACROSS THE SLIGHT RISK AREA AND POINTS NORTH AND EAST.

SPOTTER GROUPS ACROSS THE SLIGHjT RISK AREA SHOULD REMAIN ALERT FOR
ADDITIONAL WEATHER INFORMATION AND BE PREPARED FOR POSSIBLE THROUGH
THE EVENING.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 8:36 AM CDTFlash Flood WarningOUNJefferson, Stephens3 hr
Oct 26, 5:02 PM CDTFlash Flood WarningOUNStephens3 hr
Oct 26, 5:52 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens38 min

Nearby

Flash Flood Warnings in Oklahoma, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.